Ice Storm, Indiana
- When
- February 1, 12:00 AM EST to February 2, 4:00 AM EST
- Where
- Indiana forecast zone
- Reported by
- Park/Forest Service
A surface low pressure system, intially analyzed in east Texas on January 31st moved northeast over the Ohio Valley to western Pennsylvania by Wednesday morning, Febraury 2nd. Initial precipitation ahead of the warm front began as light snow before changing over to sleet and then freezing rain early on Tuesday Feb 1st.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A surface low pressure system, intially analyzed in east Texas on January 31st moved northeast over the Ohio Valley to western Pennsylvania by Wednesday morning, Febraury 2nd. Initial precipitation ahead of the warm front began as light snow before changing over to sleet and then freezing rain early on Tuesday Feb 1st. A break in the mixed precipitation occurred during the day on Tuesday with light rain and drizzle occuring for Pittsburgh and areas south while the counties north of I-80 continued to have snow. Tuesday evening, as the low pressure system approached the area another round of heavy precipitation moved over the region with the counties north of I-80 changing from snow to freezing rain. To the south, precipitation remained rain. Ice accumulations on the 1st ranged from one quarter to more than one half inch over eastern Ohio, western Pennsylvania and Garrett county Maryland. The counties north of I-80 generally had snow amounts between 4 and 6 inches with Venango county measuring 6.0 inches of snow in 6 hours. The weight of the ice caused downed trees and power outages through Carroll, Columbiana, Tuscarawas and Mercer counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 31, 9:28 PM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
928 PM EST MON JAN 31 2011
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM MOVING NORTHEAST FROM TEXAS WILL MOVE
THROUGH THE UPPER OHIO VALLEY WEDNESDAY. THE NORTHWARD PASSAGE OF
THE SYSTEMS WARM FRONT WILL CAUSE TEMPERATURES TO WARM. INITIAL SNOW
TONIGHT WILL CHANGE TO FREEZING RAIN AND EVEN RAIN FOR A TIME LATE
TUESDAY INTO WEDNESDAY. THE SYSTEMS COLD FRONT WILL THEN BRING A
COOL DOWN LATE WEDNESDAY WITH A CHANGE BACK TO SNOW.
&&
.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
02Z SURFACE ANALYSIS INDICATES A 1005MB LOW LOCATED ACROSS CENTRAL
TEXAS WITH A 1035 MB HIGH NORTH OF LAKE ONTARIO. A FRONTAL BOUNDARY
EXTENDS NORTHEAST OF THE LOW IN TEXAS INTO THE TENNESSEE VALLEY.
AHEAD OF THE FRONTAL BOUNDARY...OVERRUNNING OF WARM AIR ALOFT HAS
LED TO TWO AREAS OF PRECIPITATION UPSTREAM OF THE UPPER OHIO
VALLEY. PRECIPITATION TO OUR WEST IN WEST-CENTRAL OHIO HAS BEEN
IN THE FORM OF SNOW...SLEET...AND FREEZING RAIN WITH AN AREA OF
MOSTLY COLD RAIN ALONG THE OH/KY/WV BORDER. AN ANALYSIS OF THE
RUC13 ISENTROPIC 290-295K LAYER DEPICTS THIS AREA WELL. MIXED
PRECIP IS JUST NOW BEGINNING TO REACH NORTH-CENTRAL WV. LATEST
SURFACE OBS INDICATE BELOW FREEZING TEMPS EVERYWHERE ACROSS THE
AREA EXCEPT MORGANTOWN.
OVERNIGHT...THE SURFACE LOW WILL MOVE INTO EAST TEXAS AND BEGIN TO
DRAW ABUNDANT GULF MOISTURE NORTHWARD. AHEAD OF THE LOW...THE
FRONTAL BOUNDARY WILL CONTINUE TO SLIDE NORTHEAST WITH ISENTROPIC
LIFT DEVELOPING ACROSS THE UPPER OHIO VALLEY. RUC/NAM 290-295K
ISENTROPIC LIFT INDICATE THE AREA OF SHOWERS ACROSS THE OH/KY/WV
BORDER CONTINUING TO SHIFT NORTHWARD...FILLING IN ACROSS OUR AREA
BY 06Z. THUS...AM ANTICIPATING THE ONSET OF MIXED PRECIPITATION
CAN BE EXPECTED BY 05Z IN PITTSBURGH...AND CLOSER TO 07Z ACROSS
THE I-80 CORRIDOR.
PRECIP TYPE WILL VARY WIDELY DEPENDING ON LOCATION OVERNIGHT...WITH
FORECAST NOT FAR FROM THE HRRR DEPICTION. SOUTH OF THE INTERSTATE 70
CORRIDOR...10-15 DEGREE DEW POINT DEPRESSION WILL ALLOW FOR AN
INITIAL WET BULB EFFECT TO TAKE PLACE. THUS...TEMPS WILL DROP BELOW
FREEZING...WITH AN INITIAL SHOT OF SLEET AND FREEZING RAIN TURNING
OVER TO FREEZING RAIN BY 06Z. LATENT HEATING FROM FREEZING PROCESS
WILL LIMIT THE DURATION OF ICING THERE AFTER 06Z...WITH A FEW HOURS
OF FREEZING RAIN BEFORE PRECIP TURNS OVER TO ALL RAIN BY DAWN. ONE
TO TWO TENTHS OF ICE ARE EXPECTED IN THIS AREA.
BETWEEN THE I-70 AND I-80 CORRIDORS...MOST DIFFICULT PRECIP TYPE
FORECAST. 00Z SOUNDING INDICATES 800-900MB NOSE OF MELTING LAYER OF
1C...SO STILL BELIEVE A MIX OF SNOW/SLEET WILL BE POSSIBLE
INITIALLY NEAR THE PITTSBURGH METRO AND POINTS NORTHWARD. NAM
MODEL SOUNDING INDICATES THIS LAYER WARMING QUICKLY HOWEVER...SO
EXPECT AROUND AN INCH OF SNOW/SLEET POSSIBLE FOR PITTSBURGH BEFORE
PRECIP TURNS TO FREEZING RAIN/SLEET. FURTHER NORTH...1 TO 3 INCHES
ARE NOT OUT OF THE QUESTION ALONG A NEW CASTLE-BUTLER LINE. BY
DAWN...WITH THE MELTING LAYER WARMING TO 3C...THIS SHOULD BE
ENOUGH TO TURN PRECIP TO ALL FREEZING RAIN FOR THE PITTSBURGH
METRO WITH UP TO A QUARTER INCH OF ICE POSSIBLE.
NORTH OF THE I-80 CORRIDOR...PRECIP SHOULD REMAIN MOSTLY SNOW...WITH
BURSTS OF MODERATE TO HEAVIER SNOW AT TIMES. BELIEVE GFS/NAM
SOLUTIONS OF 2-4 INCHES BY DAWN ARE REASONABLE WITH SUPPORT FROM UPSTREAM
RADAR TRENDS.
FOR TEMPS THERE WILL BE LITTLE NOCTURNAL CHANGE AS HIGH PRESSURE
PUMPS COLDER AIR INTO THE AREA AND BATTLES A SURGE OF WARM AIR
ALOFT APPROACHING FROM THE SOUTHWEST. LOWS WILL RANGE FROM THE
LOWER 30S ACROSS NORTH-CENTRAL WV TO THE UPPER TEENS NORTH OF THE
I-80 CORRIDOR.
WILL CONTINUE WITH ONGOING WINTER STORM WARNING/ADVISORY HEADLINES.
BIGGEST CHANGE WITH TONIGHTS UPDATE HAS BEEN TO INCREASE AMOUNTS
OF ICE IN AREA NORTH OF PITTSBURGH AND SOUTH OF I-80 TO 0.4-0.75
INCHES. 18Z NAM/GFS MODELS SUPPORT LONGER DURATION OF FREEZING
RAIN...INCREASING CONFIDENCE IN AN ICING THAT COULD LEAD TO DOWNED
LIMBS AND POWER LINES ON TUESDAY AND TUESDAY NIGHT.
&&
.SHORT TERM /7 AM TUESDAY MORNING THROUGH WEDNESDAY/...
THE WARM SURGE WILL PUSH NORTH INTO THE CENTRAL PORTION OF THE CWA
BY TUESDAY AFTERNOON...CHANGING PRECIP OVER TO RAIN. SO HAVE
ENDED THE WARNING OVER CENTRAL COUNTIES TUESDAY AFTERNOON TO
COINCIDE WITH THIS RAIN CHANGEOVER.
THE NEXT WAVE OF PRECIP ASSOCIATED WITH THE MAIN SURFACE LOW WILL
MOVE IN TUESDAY NIGHT. EXPECT MOST OF THE SOUTHERN TWO THIRDS OF
THE CWA TO BE IN THE FORM OF RAIN THROUGH THIS PERIOD...BUT COULD
GET ENOUGH COOLING TUESDAY NIGHT...FOR A BRIEF PERIOD OF FREEZING
RAIN. I80 CORRIDOR SHOULD STAY IN THE SNOW/FREEZING RAIN SCENARIO
THROUGHOUT THIS PERIOD. WILL NEED TO MONITOR FREEZING POTENTIAL
TUESDAY NIGHT OVER I70 CORRIDOR FOR POSSIBLE FUTURE HEADLINES THERE.
IN THE WAKE OF THE LOW PRESSURE CENTER PASSAGE WEDNESDAY...WILL
COME A CHILL DOWN WITH RAIN CHANGING TO SNOW BY WEDNESDAY EVENING.
STRONGER WINDS WILL BE EXPECTED WEDNESDAY AFTERNOON...AS THE
COLDER AIR BEGINS TO PUSH THE HIGHER WINDS TOWARD THE SURFACE.
THIS COULD ACT TO CAUSE ADDITIONAL PROBLEMS WITH TREES AND POWER
LINES...IN AREAS THAT RECEIVE SNOW AND ICE ACCUMULATION...ESPECIALLY
I80 CORRIDOR AND GARRETT COUNTY WHERE THE CHANGEOVER TO RAIN MAY
NOT OCCUR.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
WRAP AROUND SNOW SHOWERS WEDNESDAY EVENING WILL DIMINISH THURSDAY
AS LOW PRESSURE DEPARTS TO THE NORTHEAST. THURSDAY NIGHT INTO
SATURDAY LOOK DRY UNDER ZONAL FLOW. FOR THE WEEKEND...THE REGION
IS PROGGED TO IN BETWEEN A GREAT LAKES SYSTEM...AND POTENTIAL
DEVELOPING LOW PRESSURE ALONG THE EASTERN SEABOARD. GIVEN RUN TO
RUN DIFFERENCES...WILL USE LOW CHANCE POPS FOR THE WEEKEND...WITH
GREATER CHANCES OF PRECIP MONDAY AS ANOTHER SYSTEM FROM THE
NORTHWEST IS PROGGED TO APPROACH. COLD TEMPERATURES IN THE WAKE
OF THE COLD FRONT WEDNESDAY NIGHT THROUGH FRIDAY ARE PROJECTED
TO MODERATE TO NEAR NORMAL FOR THE WEEKEND INTO EARLY NEXT WEEK.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
MVFR CIGS INTO ALL TERMINALS 00-03Z WITH LIGHT SNOW DEVELOPING NORTH
AND A MIX OF FREEZING RAIN AND SLEET SOUTH. PRECIPITATION WILL
INTENSIFY WITH IFR CIGS BY 06Z MOST LOCATIONS IN IFR SNOW NORTH AND
MAINLY FREEZING RAIN SOUTH AS WARM ADVECTION AND DEEP MOISTURE MOVE
ACROSS REGION WITH UPPER LEVEL SHORTWAVE. BEFORE OR NEAR DAYBREAK
WARMER AIR WILL BE ABLE TO REACH SURFACE ACROSS SOUTHERN TERMINALS
WITH A CHANGE TO PLAIN RAIN FOR ZZV/HLG/MGW. CHANGE WILL BE SLOW FOR
PIT/AGC/LBE AND SHOULD OCCUR TOWARD 18Z. NORTHERN TERMINALS WILL
REMAIN ENTRENCHED IN COLDER AIR WITH SNOW INTO AFTERNOON THEN
CHANGE TO A MIX OF FREEZING RAIN AND SLEET LATE DAY. AS SHORTWAVE
EXITS EAST TUESDAY NIGHT A LULL IN PRECIPITATION WITH IFR CIGS. WEAK
FLOW MAY ALLOW A BRIEF CHANGE BACK TO LIGHT FREEZING RAIN EARLY AT
PIT/AGC OTHERWISE RAIN EXPECTED PITTSBURGH SOUTH WHILE MIXED SLEET
AND FREEZING RAIN REMAINS IN THE NORTH. MAIN SURFACE LOW THEN
APPROACHES LATE TUESDAY NIGHT INTO WEDNESDAY WITH WIDESPREAD IFR
RAIN EXCEPT AT FKL AND DUJ WHERE FREEZING RAIN IS EXPECTED TO HOLD
IN UNTIL WEDNESDAY MORNING.
AS SURFACE LOW SWEEPS ACROSS REGION MIDDAY WEDNESDAY BULK OF
MOISTURE WILL BE PUSHED EAST WITH MUCH COLDER AIR WEDNESDAY
AFTERNOON AND MVFR IN SNOW SHOWERS. GUSTY NORTHWEST WINDS OVER 25
MPH EXPECTED BEHIND SYSTEM WEDNESDAY AFTERNOON.
IMPROVEMENT TO VFR THURSDAY AS HIGH PRESSURE BUILDS IN AND REMAINS
IN CONTROL FRIDAY. POSSIBLE RESTRICTIONS SATURDAY WITH LOW PRESSURE
MOVING ALONG THE CAROLINAS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 10 AM EST WEDNESDAY FOR MDZ001.
OH...WINTER STORM WARNING UNTIL 5 PM EST TUESDAY FOR OHZ039-040-
048>050.
WINTER STORM WARNING UNTIL 10 AM EST WEDNESDAY FOR OHZ041.
WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR OHZ057>059-
068-069.
PA...WINTER STORM WARNING UNTIL 5 PM EST TUESDAY FOR PAZ021-029-
073>076.
WINTER STORM WARNING UNTIL 10 AM EST WEDNESDAY FOR PAZ007>009-
013>016-020-022-023.
WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR PAZ031.
WV...WINTER STORM WARNING UNTIL 5 PM EST TUESDAY FOR WVZ001-002.
WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR WVZ003-004-
012-021>023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 938 PM EST MON JAN 31 2011 MDZ001-OHZ041-PAZ007>009-013>016-020-022-023-020245- GARRETT-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA- 938 PM EST MON JAN 31 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039-040-048>050-PAZ021-029-073>076-WVZ001-002-020245- TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-ALLEGHENY- WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- HANCOCK-BROOKE- 938 PM EST MON JAN 31 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ057>059-068-069-PAZ031-WVZ003-004-012-021>023-041-020245- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-OHIO-MARSHALL-WETZEL- MARION-MONONGALIA-PRESTON-TUCKER- 938 PM EST MON JAN 31 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
8 ice storm, 1 heavy snow. Local standard time, as filed.
Emergency Manager reported that trees were beginning to sag with weight of ice.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281531, 281532, 281533, 281534, 281535, 281536, 281537, 281538, 281540.